Proton pump inhibitors linked to higher risk of diabetes
A study from Italy reports that “regular and prolonged use of proton pump inhibitors is associated with a higher risk of diabetes”. The authors of the study suggest avoiding “unnecessary prescription” of PPIs — “particularly for long-term use”.
Researchers matched 50,535 diabetes patients with an equal number of controls. The average age was 66 years and 53 per cent were men. Compared with patients who used PPIs for less than eight weeks, those who used them for between eight weeks and six months were 19 per cent more likely to have diabetes. Those who used PPIs for between six months and two years, and for more than two years, were 43 and 56 per cent more likely to have diabetes.
Diabetes risk was higher in younger patients, especially with long-term use. Among people aged between 40 and 65 years, those who used PPIs for more than two years were 74 per cent more likely to have diabetes. In people older than 75 years, the increased risk was 48 per cent.
Those with more complex clinical profiles based on co-morbidities were also more likely to develop diabetes. For example, the increased diabetes risk in those who used PPIs for between six months and two years was 51 and 121 per cent higher in those with poor and very poor clinical profiles respectively and 65 and 147 per cent higher when used for more than two years.
By altering the gastrointestinal microbiome, PPIs may contribute to metabolic disease but mechanisms other than changes to the micro- biome may link PPI use to diabetes. For instance, PPIs may induce hypomagnesemia, which may lead to low-grade inflammation and insulin resistance. Among other actions, PPIs may activate pregnane X receptors, part of a pathway that regulates glucose metabolism in the liver.
The study did not record OTC drugs, adherence or diabetes subtype. The authors conclude that, “if confirmed, these findings may have important implications for both public health and clinical practice, given the high number of patients being treated with PPIs and the influence of diabetes on morbidity and mortality related to its possible micro- and macrovascular complications”.
(J Clin Endocrinol Metab DOI: 10.1210/clinem/dgac231)